HomeAnswersMedical Gastroenterologydiabetic ketoacidosisWill flare-up of gastroparesis cause DKA in diabetic patients?

My wife is diabetic and has a flare-up of gastroparesis. Will she get diabetic ketoacidosis?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. J. N. Naidu

Medically reviewed by

iCliniq medical review team

Published At June 6, 2021
Reviewed AtAugust 31, 2023

Patient's Query

Hi doctor,

My wife and I just got married and are on our honeymoon. She has a disease called gastroparesis from her diabetes. She has not had a flare-up in like last three months, but before that six months, she use to have flare-ups every month. she has got periods without flare-ups, then periods with consistent monthly flare-ups. Now she is in the middle of a flare-up. I took her to the emergency, they did fluids, and got her all good. She was released this morning and is continuing to vomit. Her blood sugar is starting to come back down from the peak. It is hard to maintain with vomiting. So I am just concerned about maintaining her sugar level so that she does not go it diabetic ketoacidosis. We are trying to avoid taking her to the hospital as we leave in a couple of days. We have been through flares before, and I can get through that, but the diabetic side concerns me. She is taking Reglan, Benadryl. But I am scared if she falls into a deep sleep, she would not be able to communicate her blood sugar. She has lowest motility. Please guide me.

Answered by Dr. J. N. Naidu

Hi,

Welcome to icliniq.com.

Understand that diabetic ketoacidosis is due to insufficient insulin. When blood glucose levels go beyond 300 mg/dL continuously, the chances of DKA (diabetic ketoacidosis) will increase. I think she is on insulin treatment, and she is a type one diabetic patient. You have to see that her glucose levels do not go above 300 mg/dL by giving an appropriate insulin dose. Also, note if excess insulin is given, blood glucose levels may decrease, and it may cause hypoglycemia (decrease in blood sugar which is dangerous). It is safe to maintain blood glucose levels between 100 and 200 ideally.

1) Give small quantities of fluids frequently.

2) Give boiled potato, banana, boiled egg, etc., in small quantities more frequently.

3) Dont lie down immediately after eating or drinking water.

4) Ondansetron 4 mg tablet, one tablet in the morning, and one tablet in the night for three days or as and when needed for preventing vomiting.

I hope this was helpful.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. J. N. Naidu
Dr. J. N. Naidu

General Practitioner

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Medical Gastroenterology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy